Syncope is a temporary and reversible condition, with the dog regaining consciousness soon after an episode of unconsciousness. However, if the underlying cause is not treated in time, it can lead to recurrent episodes of syncope and aggravation of other symptoms related to the underlying disease.
If side effects due to medication are responsible for the syncopic episodes, your veterinarian will halt the use of the medication. If the medications are necessary for your dog's long term health, your doctor will look into other medications that can be used without the harmful side effects.
Living and Management
Protect your dog from being exposed to the types of stimulus that can provoke an episode of syncope. If cardiac insufficiency is the cause, physical activity should be minimized to prevent further stress on the heart. Moreover, stress and excitement can also contribute to an episode of syncope and should be prevented as much as possible. You will need to take your dog for regular checkups until it has fully recovered.
Watch your dog closely at home for another episode of fainting and call your veterinarian immediately if the dog begins to show symptoms of losing consciousness again. The usual prognosis for patients with heart disease related to syncope is not good. However, for patients that do not have a non-cardiac related condition underlying the syncope, the overall prognosis is good, especially if the primary disease is treated.
Anything that produces an action or reaction
Fainting; the respiratory and circulatory systems are suspended for a time
An in-depth examination of the properties of urine; used to determine the presence or absence of illness
The prediction of a disease’s outcome in advance
A hormone created by the pancreas that helps to regulate the flow of glucose
A record of the activity of the myocardium
Low amounts of glucose in the blood
A procedure that is used to evaluate the health and structures of the heart